NewsLocalSerious side effects 'extremely rare' after second vaccine dose

Serious side effects ‘extremely rare’ after second vaccine dose

The likelihood of a serious side effect to occur from a second dose of a vaccine is “extremely rare”, if no side effects occurred after the first dose of the vaccine was administered, Acting Director of Pharmaceutical Services at the Cyprus Ministry of Health Elena Panayiotopoulou told CNA on Tuesday.

In statements to CNA, Panayiotopoulou stressed that the only instance the second dose is inadvisable is if someone has suffered with thrombosis and thrombocytopenia after receiving the first dose.

She further noted that people who have received the first dose and had some history of thrombosis before hand  should still go ahead with the second dose, because if they do not complete their vaccination it will impact the vaccine`s efficacy.

“If no serious undesirable side effect occurred such as thrombosis, facial paralysis, severe gastrointestinal disorders or neurological symptoms then it is extremely rare that the second dose will cause a serious side effect,” she added.

She also said that the European Medicines Agency (EMA) which is the relevant scientific authority would not risk its reputation or scientific quality, adding that if something occurred which would put into question or under suspicion the vaccine it would certainly stop recommending its use.

Invited to comment on statements by scientists in Cyprus, who have raised a matter of an age restriction for the AstraZeneca vaccine, the Ministry of Health official stressed that there are no such thoughts on the matter, explaining that EMA has clearly said there are no restrictions for the AstraZeneca vaccine and that Cyprus will continue following the EMA`s recommendations.

She also recalled that Cyprus is the only country both within and outside the EU which offers people the right to choose which vaccine they will receive and encouraged people to report any side effects by filling out a yellow card, in place for such complaints, and sending it to the Pharmaceutical Services.

Panayiotopoulou said that all health professionals, GPs, vaccination centres professionals, ER haematologists and all members of the Pancyprian Medical Association have been repeatedly briefed via relevant educational material approved by EMA, on the symptoms of thromboembolism and thrombocytopenia.

In the meantime, she pointed out that there is no drug or vaccine without side effects and said people could contact 22608607 to receive advice and report possible undesirable side effects.

Asked about the health of a 40-year-old woman who is being treated in hospital due to a serious thromboembolic incident after having been vaccinated with the AstraZeneca vaccine, Panayiotopoulou assured that her state of health remains good, due to immediate action by the doctors.

Asked about the fact that a large number of people is having second thoughts about going ahead with the vaccine`s second dose, she warned that if they do not complete their vaccination this will have repercussions on the vaccine`s efficacy, adding that “it is imperative that they do since the danger of the Indian variant is looming.”

Top Stories

Taste